Given all of the safety concerns with pharmaceuticals (and as a public service to the readers of this blog), I have complied a list of some of the rarer adverse events associated with pharmaceutical products. This list has been compiled from FDA reports, media stories and blog postings. A big special thanks to Public Citizen, which aided in the compilation of this list.
SSRIs (namely Pfizer’s Zoloft) is allegedly linked to gender identity disorder. After initiating therapy, some patients feel strong and compelling urges to change sexes. Of course, Zoloft is also linked to homicides (a.k.a., the Christopher Pittman defense).
Bone Disorder Drugs (such as Eli Lilly’s Evista) are linked to Restless Leg Syndrome. But thankfully we have Requip for that. Unfortuantely GSK’s Requip is linked to hallucinations. So, you can live with bone loss or take the cocktail, have shaky legs, and think the aliens are talking to you.
The entire class of estrogen containing HRT products (Wyeth’s Premarin, Vagifem, Femring, FemHRT, etc.) reportedly cause the graying or greening of toenails.
BMS’ old Buspar causes tinnitus. That’s no surprise, it’s in the label. But some patients claim the drug makes them hear voices…in foreign languages.
Thankfully, for those who hear voices, there’s Eli Lilly’s Zyprexa. Unfortunately, Zyprexa reportedly causes the voices to start singing old Neil Diamond songs.
Merck and Schering-Plough’s Zetia produces a strong, uncontrollable cough in a very small number of patients. Most of those patients live in Buffalo, New York, but it’s gotta be the drug’s fault, right?
Remember - all medications carry some risks. If something unusual happens to you, pick up the phone and immediately call a lawyer (even before seeking medical treatment).
This message brought to you by the Association of Trial Lawyers of America (now d.b.a. as the American Association for "Justice").